Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 13, NWS Missoula, MT

June 4, 2007Mineral County, Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 4, 2007, 5:40 PM MDT for Mineral County, Missoula County, Montana. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2007, 5:40 PM MDT (23:40 UTC)
Expired
Jun 4, 2007, 6:15 PM MDT
In force
35 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

Counties Mineral County, MT, Missoula County, MT

The radar

The Missoula radar (KMSX), 35 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:41 PM MDTTSTM WND GST 60Ninemile, MT
Jun 4, 5:45 PM MDTTSTM WND DMGMissoula, MT6 INCH BRANCHES WERE BREAKING OFF COTTONWOOD TREES.
Jun 4, 5:50 PM MDTTSTM WND GST 60Missoula, MTNEAR 0 MI VISIBILITY IN DUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2007-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2007-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
2051 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 042340
SVRMSO
MTC061-063-050015-
/O.NEW.KMSO.SV.W.0013.070604T2340Z-070605T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
540 PM MDT MON JUN 4 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MINERAL COUNTY IN WEST CENTRAL MONTANA...
  SOUTHWESTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 615 PM MDT.

* AT 532 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TARKIO
  TO LOLO...OR ALONG A LINE EXTENDING FROM 17 MILES SOUTHEAST OF
  SUPERIOR TO 10 MILES SOUTHWEST OF MISSOULA...AND WERE MOVING
  NORTHEAST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OBRIEN CREEK AND LYON GULCH BURN AREA AND LOLO AROUND 545 PM MDT...
  ALBERTON AROUND 550 PM MDT...
  MISSOULA...FRENCHTOWN AND EAST MISSOULA AROUND 615 PM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4704 11481 4668 11415 4683 11386 4720 11452

$$
2 follow-up statements
000 
WWUS55 KMSO 042353
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
552 PM MDT MON JUN 4 2007

MTC061-063-050015-
/O.CON.KMSO.SV.W.0013.000000T0000Z-070605T0015Z/
MINERAL MT-MISSOULA MT-
552 PM MDT MON JUN 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL MISSOULA AND EASTERN MINERAL COUNTIES...

* AT 548 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF 
  SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS UP TO 
  60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 
  MILES WEST OF CYR TO 7 MILES SOUTHWEST OF MISSOULA...OR ALONG A 
  LINE EXTENDING FROM 13 MILES SOUTHEAST OF SUPERIOR TO 7 MILES 
  SOUTHWEST OF MISSOULA...AND WERE MOVING NORTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CYR AROUND 600 PM MDT...
  ALBERTON...NINEMILE...MISSOULA AND EAST MISSOULA AROUND 615 PM MDT.

LAT...LON 4706 11475 4674 11402 4684 11381 4722 11448

$$
000 
WWUS55 KMSO 050016
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
616 PM MDT MON JUN 4 2007

MTC061-063-050026-
/O.EXP.KMSO.SV.W.0013.000000T0000Z-070605T0015Z/
MINERAL MT-MISSOULA MT-
616 PM MDT MON JUN 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MISSOULA AND EASTERN
MINERAL COUNTIES EXPIRES AT 615 PM MDT...

LAT...LON 4706 11475 4674 11402 4684 11381 4722 11448

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:28 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 4, 2:28 PM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
228 PM MDT MON JUN 4 2007

.DISCUSSION...UPPER RIDGE AND SURFACE THERMAL TROUGH ARE SLOWLY
SLIDING EAST ACROSS THE NORTHERN ROCKIES THIS AFTERNOON. BEST
INSTABILITY APPEARS TO BE JUST AHEAD OF THE INCOMING CLOUD SHIELD
NEAR THE RIDGE AXIS AND OVER THE BEST SURFACE CONVERGENCE. AT MID
AFTERNOON THIS AREA EXTENDED FROM SOUTH CENTRAL IDAHO COUNTY NORTH
THROUGH THE PANHANDLE. RADAR INDICATED MODERATELY STRONG STORM
SIGNATURES ALREADY IN SOUTHERN IDAHO COUNTY. MORE ISOLATED
CONVECTION IS DEVELOPING ACROSS SOUTHWEST MONTANA. THE INSTABILITY
AND WEATHER FEATURES WILL SPREAD OVER WESTERN MONTANA THIS
EVENING. EXPECT THE STORMS TO LINGER PAST DARK IN WESTERN MONTANA
AS THERE APPEARS TO BE SUFFICIENT LIFT WITH THE THERMAL TROUGH AND
A WEAK UPPER DISTURBANCE BEHIND THE RIDGE AXIS TO OFFSET THE LOSS
OF SURFACE HEATING.

FOR TUESDAY...A FRONT WILL PRECEDE THE INCOMING UPPER
TROUGH...MOVING INTO NORTHERN IDAHO AND EXTREME NORTHWEST MONTANA
IN THE MORNING...THEN THROUGH WESTERN MONTANA IN THE AFTERNOON.
ALONG WITH WIDESPREAD SHOWERS...COULD BE SOME THUNDERSTORM
ACTIVITY WITH THE FRONT. HOWEVER...THE AIR MASS WILL STABILIZE
RAPIDLY BEHIND THE FRONT. TEMPERATURES WILL BE SUBSTANTIALLY
COOLER TUESDAY WITH THE AIR MASS CHANGE BEHIND THE FRONT AND ALSO
DUE TO SHOWERS.

THE UPPER LOW WILL MOVE IN TUESDAY NIGHT AND WEDNESDAY WITH THE
POTENTIAL FOR COPIOUS AMOUNTS OF WRAP AROUND RAIN DEVELOPING. HAVE
INCREASED RAIN CHANCES AND AMOUNTS MOST AREAS...BUT IT LOOKS LIKE
THE FOCUS WILL BE OVER WESTERN MONTANA. VALLEY TEMPERATURES WILL
BE WELL BELOW NORMAL FOR EARLY JUNE...AND HIGHER MOUNTAIN
TEMPERATURES WILL ALLOW SNOW TO ACCUMULATE.

THURSDAY THROUGH MONDAY...THE THROUGH MOVES OFF TO THE SOUTHEAST
ON THURSDAY WITH SOME LINGERING SHOWERS. AFTER THE TROUGH MOVES
OFF WESTERN MONTANA AND NORTH CENTRAL IDAHO ARE UNDER A ZONAL FLOW
WITH SOME WEAK DISTURBANCES MOVING ACROSS THE REGION EACH DAY. NOT
CONFIDENT ENOUGH TO TRY TO TIME THE DISTURBANCES SO HAVE KEPT A
MENTION OF SLIGHT CHANCE TO LOW CHANCE SHOWERS IN THE FORECAST
THROUGH MONDAY. TEMPERATURES REMAIN SLIGHTLY BELOW NORMAL THOUGH
THE EXTENDED FORECAST.

&&

.AVIATION...WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED EMBEDDED
THUNDERSTORMS WILL ADVANCE INTO NORTHERN IDAHO AND WESTERN MONTANA
THIS AFTERNOON AND EVENING. SOME STORMS COULD BE MODERATELY STRONG
WITH SMALL HAIL AND BRIEF HEAVY SHOWERS. NO SIGNIFICANT WEATHER
IMPACT TO AVIATION EXPECTED...SEE APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...WHITMORE
LONG TERM....KOLATA
AVIATION...WHITMORE
Hazardous weather outlook, Jun 4, 1:53 AM MDT, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
153 AM MDT MON JUN 4 2007

IDZ005>010-MTZ001>007-043-051200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
153 AM MDT MON JUN 4 2007 /1253 AM PDT MON JUN 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE... TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
A COLD FRONT MOVES TO THE SOUTHEAST...ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SIGNIFICANT COOL DOWN WILL BEGIN TONIGHT. BY WEDNESDAY
AFTERNOON...TEMPERATURES WILL BE ABOUT 30 DEGREES LOWER THAN
MONDAYS HIGH TEMPERATURES. SNOW LEVELS ARE EXPECTED TO FALL TO BE
BETWEEN 6000 AND 7000 FEET ON WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.